Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Aberdeen, SD

July 4, 2018Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2018, 3:15 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 3:15 AM CDT (08:15 UTC)
Expired
Jul 4, 2018, 3:45 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 11:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KABR 040815
SVRABR
SDC013-089-040845-
/O.NEW.KABR.SV.W.0149.180704T0815Z-180704T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
315 AM CDT WED JUL 4 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brown County in northeastern South Dakota...
  Northeastern McPherson County in north central South Dakota...

* Until 345 AM CDT.

* At 315 AM CDT, a severe thunderstorm was located near Leola, or 21
  miles southwest of Ellendale, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Forbes and Elm Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 9873 4574 9890 4580 9900 4594 9878
      4594 9845
TIME...MOT...LOC 0815Z 235DEG 43KT 4580 9887 

HAIL...<.75IN
WIND...70MPH
 
$$

Connelly
1 follow-up statement
848 
WWUS53 KABR 040841
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
341 AM CDT WED JUL 4 2018

SDC013-089-040851-
/O.EXP.KABR.SV.W.0149.000000T0000Z-180704T0845Z/
Brown SD-McPherson SD-
341 AM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 345 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern South Dakota.

LAT...LON 4579 9873 4574 9890 4580 9900 4594 9878
      4594 9845
TIME...MOT...LOC 0841Z 235DEG 43KT 4598 9851 

$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:29 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 12:29 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1229 AM CDT Wed Jul 4 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1225 AM CDT Wed Jul 4 2018

Showers and thunderstorms crossing the region early this morning
will bring mixed flying conditions. Southerly winds ahead the
storms will become northwesterly this afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Local storm report, Jul 4, 1:24 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     14 NNW SANSARC          44.69N 101.14W
07/04/2018  M62 MPH          STANLEY            SD   MESONET

            SDDOT SITE FOSTER BAY.

&&

SD
Local storm report, Jul 4, 1:29 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND GST     4 NNE EAGLE BUTTE       45.05N 101.21W
07/04/2018  M70 MPH          DEWEY              SD   MESONET

&&

SD
Local storm report, Jul 4, 2:02 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     2 E MOBRIDGE            45.54N 100.40W
07/04/2018  M95 MPH          WALWORTH           SD   ASOS

&&

SD
Local storm report, Jul 4, 2:05 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     2 WSW GLENHAM           45.52N 100.31W
07/04/2018  M79 MPH          WALWORTH           SD   MESONET

&&

SD
Local storm report, Jul 4, 2:18 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
218 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     GETTYSBURG              45.01N 99.95W
07/04/2018  M58 MPH          POTTER             SD   MESONET

&&

SD
Local storm report, Jul 4, 2:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
226 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     3 W LOWRY               45.31N 100.04W
07/04/2018  M65 MPH          WALWORTH           SD   MESONET

            SDDOT SITE WEST OF LOWRY.

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:09 PM CDTSpecial Weather StatementABRFaulk66 min
Jul 3, 7:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand61 min
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jul 3, 8:21 PM CDTFlash Flood WarningABRFaulk, Hand6 hr
Jul 3, 8:59 PM CDTSpecial Weather StatementABRGrant46 min
Jul 3, 9:21 PM CDTSpecial Weather StatementABRWalworth39 min
Jul 3, 9:37 PM CDTSpecial Weather StatementABRFaulk53 min
Jul 3, 9:41 PM CDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Jul 3, 10:20 PM CDTSevere Thunderstorm WarningABRFaulk, Hand40 min
Jul 3, 10:46 PM CDTSpecial Weather StatementABRCorson44 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 3, 10:59 PM CDTSevere Thunderstorm WarningABRCorson34 min
Jul 3, 11:05 PM CDTSpecial Weather StatementABRCorson40 min
Jul 3, 11:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk31 min
Jul 3, 11:51 PM CDTSevere Thunderstorm WarningABRCorson39 min
Jul 4, 12:02 AM CDTSpecial Weather StatementABRCampbell43 min
Jul 4, 12:25 AM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 4, 12:48 AM CDTSevere Thunderstorm WarningABRDewey, Stanley42 min
Jul 4, 12:50 AM CDTSevere Thunderstorm WarningABRCampbell21 min
Jul 4, 12:55 AM CDTSevere Thunderstorm WarningABRCampbell, McPherson50 min
Jul 4, 12:58 AM CDTTornado WarningABRDewey21 min
Jul 4, 1:07 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth38 min
Jul 4, 1:13 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully47 min
Jul 4, 1:31 AM CDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jul 4, 1:42 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth48 min
Jul 4, 1:51 AM CDTFlash Flood WarningABRCampbell, Corson6 hr
Jul 4, 1:58 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Jul 4, 2:08 AM CDTAreal Flood WarningABRFaulk, Hand11 hr
Jul 4, 2:10 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more50 min
Jul 4, 2:43 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson47 min
Jul 4, 3:41 AM CDTSpecial Weather StatementABRBrown, Spink34 min
Jul 4, 4:50 AM CDTSpecial Weather StatementABRClark, Codington, Day, Grant, Hamlin, Roberts40 min
Jul 4, 7:15 AM CDTAreal Flood WarningABRCorson6 hr
Jul 4, 1:15 PM CDTAreal Flood WarningABRCorson13 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.